Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Miami, FL

March 17, 2003Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 17, 2003, 3:44 PM EST for Broward County, Miami-Dade County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 3:44 PM EST (20:44 UTC)
Expired
Mar 17, 2003, 4:30 PM EST
In force
46 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 28 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.7 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 172044 RRA
SVRMIA
FLC011-086-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 430 PM EST

* AT 338 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL..MOVING NORTHEAST AT 20 MPH.

SEVERAL THUNDERSTORM CELLS FROM JUST NORTH OF KENDALL TO NEAR DOWNTOWN
MIAMI TO PEMBROKE PINES TO FORT LAUDERDALE.

LAT...LON 2583 8043 2565 8036 2574 8015 2615 8012

.END

LUSHINE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM EST, 44 minutes earlier.

Area forecast discussion, Mar 17, 3:00 PM EST, 44 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
300 PM EST MON MAR 17 2003

THE MAIN NEAR TERM FORECAST ISSUE WILL BE THE COVERAGE AND INTENSITY
OF CONVECTION THIS EVENING. SATELLITE IMAGERY SHOWS AN ACTIVE
CONVECTIVE LINE ASSOCIATED WITH WELL DEVELOPED UPPER LOW MOVING EAST
ACROSS THE NORTHERN GULF. IN ADDITION...THE MID/UPPER LEVELS REMAIN
FAIRLY COOL WITH H5 TEMPS REGISTERING -13 FROM KEY WEST. SATELLITE
IMAGERY ALSO SHOWS NICE DRY SLOT OVER SOUTH FLORIDA. SEVERAL SEVERE
STORMS HAVE POPPED RECENTLY WITH HAIL REPORTED. THERE IS SOME
CONTINUED POTENTIAL FOR EVENING THUNDERSTORMS AS THE UPPER LOW
SHIFTS EAST WITH LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS
CONITNUING TO BE THE MAIN IMPACTS. WILL KEEP CHANCE POPS IN AS A
RESULT WITH NORTHERN ZONES FAVORED FOR MOST OF THE ACTION.

FOR MIDWEEK...THE UPPER LOW OVER THE SOUTHEAST STATES LIFTS OUT AS A
WELL DEVELOPED CLOSED LOW SHIFTS INTO THE PLAINS STATES. THIS WILL
MEAN RIDGING OVER SOUTH FLORIDA THROUGH WEDNESDAY WITH GENERALLY
WARM DAYTIME TEMPS AND PARTLY CLOUDY SKIES. SEA BREEZE INFLUENCES
WILL REGAIN CONTROL OF THE LIMITED DAYTIME RAIN PATTERNS...FAVORING
INLAND AREAS FOR THE MOST PART.

LOOKING AHEAD TO THE WEEKEND...THE LOW PRESSURE OVER THE PLAINS WILL
SHIFT INTO THE GREAT LAKES AREA...AND MOVING A SURFACE FRONT INTO
FLORIDA. FRIDAY WILL SEE SCATTERED CONVECTION WITH INCREASING
CLOUDINESS FROM NORTH TO SOUTH AS THE FRONT SETTLES SOUTHWARD. THE
EXTENDED GFS SHOWS THE FRONT GETTING AS FAR SOUTH AS THE KEYS
ALTHOUGH IN A WASHED OUT FORM. WILL LESSEN RAIN CHANCES FOR THE
WEEKEND A DROP TEMPS ONE CATEGORY GOING INTO SUNDAY.

FOR EARLY NEXT WEEK...EXTENDED GFS SHOWS ANOTHER MID/UPPER LOW
DIGGING A LITTLE DEEPER INTO THE DEEP SOUTH THAN THIS
WEEKS...SHAPING UP INTO A WET START FOR THE WORK WEEK.

MARINE...THE GRADIENT WILL LOOSEN AS RIDGING BUILDS. LIGHT TO
MODERATE SOUTHWEST FLOW WILL LIGHTEN UP AND SHIFT SOUTH THROUGH
MIDWEEK. EXPECT MODERATE SOUTHEAST FLOW AHEAD OF THE NEXT
FRONT...SHIFTING SOUTH TO SOUTHWEST BY FRIDAY. MAY SEE SOME LIGHT
WEST TO NORTHWEST FLOW OVER NORTHERN MARINE ZONE TO INCLUDE LAKE
OKEECHOBEE...WITH GENERALLY WEST FLOW OTHERWISE.

FIRE...NO HIGHLIGHTS.

PRELIM NUMBERS...
PBI BB 070/087 073/087 075 5641012
FLL BB 072/088 076/088 078 5631002
MIA BB 071/088 077/088 077 5631001
APF BB 069/084 072/087 075 5630011

.MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 10 hours 44 minutes before
FLZ063-066>075-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:52 PM ESTSpecial Marine WarningMFL53 min
Mar 16, 11:53 PM ESTSpecial Marine WarningMFL2 hr
Mar 17, 1:08 AM ESTSevere Thunderstorm WarningMFLCollier, Monroe52 min
Mar 17, 1:18 AM ESTSpecial Marine WarningMFL87 min
Mar 17, 1:24 AM ESTSevere Thunderstorm WarningMFLMonroe66 min
Mar 17, 1:39 AM ESTTornado WarningMFLMonroe66 min
Mar 17, 2:06 AM ESTSpecial Marine WarningMFL54 min
Mar 17, 3:21 AM ESTSevere Thunderstorm WarningMFLBroward, Miami-Dade39 min
Mar 17, 1:43 PM ESTTornado WarningMFLMiami-Dade62 min
Mar 17, 2:08 PM ESTSpecial Marine WarningMFL2 hr
Mar 17, 2:17 PM ESTSpecial Marine WarningMFL88 min
Mar 17, 2:52 PM ESTSevere Thunderstorm WarningMFLBroward, Miami-Dade53 min
Mar 17, 3:44 PM ESTSevere Thunderstorm WarningMFLPalm Beach31 min
Mar 17, 3:53 PM ESTSpecial Marine WarningMFL67 min
Mar 17, 5:10 PM ESTSpecial Marine WarningMFL65 min
Mar 17, 6:37 PM ESTSpecial Marine WarningMFL53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.